Alert archive / Pennsylvania / Tornado Warnings in 2022
Tornado Warning 3, NWS State College, PA
NWS State College, PA issued this tornado warning at Jun 16, 2022, 8:21 PM EDT for Juniata County, Perry County, Pennsylvania. It was in force for 54 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2022, 8:21 PM EDT (00:21 UTC)
- Expired
- Jun 16, 2022, 9:15 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Juniata County, PA, Perry County, PA
The radar
The State College radar (KCCX), 93 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:21 PM EDT | TSTM WND DMG | 4 Nnw Ickesburg, PA | CONSIDERABLE DAMAGE TO CHURCH. TIME BASED ON RADAR. |
| Jun 16, 8:25 PM EDT | HAIL 1.75 | Thompsontown, PA | VIA TWITTER. |
| Jun 16, 8:40 PM EDT | TSTM WND DMG | 2 Wsw Newport, PA | DAMAGE ON GILL HILL RD. TIME BASED ON RADAR. |
| Jun 16, 9:00 PM EDT | TSTM WND DMG | 1 Sw Duncannon, PA | TREE DOWN ON MUNICIPAL BUILDING ROAD. |
| Jun 16, 9:00 PM EDT | TSTM WND DMG | 2 Ene Port Royal, PA | TREES DOWN AT BUTTONWOOD CAMPGROUND. |
| Jun 16, 9:10 PM EDT | TSTM WND DMG | 4 W Duncannon, PA | TREE DOWN ON BLOOMFIELD RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:43 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1923 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.3
The text
As transmitted.
442
WFUS51 KCTP 170021
TORCTP
PAC067-099-170115-
/O.NEW.KCTP.TO.W.0003.220617T0021Z-220617T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
821 PM EDT Thu Jun 16 2022
The National Weather Service in State College PA has issued a
* Tornado Warning for...
Central Juniata County in central Pennsylvania...
Central Perry County in south central Pennsylvania...
* Until 915 PM EDT.
* At 821 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Mexico, moving southeast at 30 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
New Bloomfield and Newport around 840 PM EDT.
Shermansdale and Duncannon around 900 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Thompsontown, Port Royal, Landisburg and Mifflintown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4052 7747 4062 7729 4041 7701 4039 7703
4036 7702 4036 7695 4033 7691 4031 7697
4030 7710 4027 7729
TIME...MOT...LOC 0021Z 320DEG 25KT 4052 7733
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
KF1 follow-up statement
421
WWUS51 KCTP 170112
SVSCTP
Severe Weather Statement
National Weather Service State College PA
912 PM EDT Thu Jun 16 2022
PAC067-099-170121-
/O.EXP.KCTP.TO.W.0003.000000T0000Z-220617T0115Z/
Juniata PA-Perry PA-
912 PM EDT Thu Jun 16 2022
...THE TORNADO WARNING FOR CENTRAL JUNIATA AND CENTRAL PERRY COUNTIES
WILL EXPIRE AT 915 PM EDT...
The storm which prompted the warning has weakened and no longer
appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM EDT for south central
and central Pennsylvania.
LAT...LON 4052 7747 4062 7729 4041 7701 4039 7703
4036 7702 4036 7695 4033 7691 4031 7697
4030 7710 4027 7729
TIME...MOT...LOC 0111Z 320DEG 25KT 4025 7704
$$
KFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Jun 16, 7:38 PM EDT, 43 minutes earlier.
Area forecast discussion, Jun 16, 7:38 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service State College PA 738 PM EDT Thu Jun 16 2022 .SYNOPSIS... Multiple rounds of thunderstorms after expected today into early tonight, along and ahead of a cold front. Numerous thunderstorms this afternoon and evening will likely become severe with damaging wind gusts, hail, and possibly even a few tornadoes. A secondary cold front will push southeast through the state late Friday afternoon and evening, accompanied by isolated showers. && .NEAR TERM /THROUGH FRIDAY/... 18Z update... Thunderstorms are starting to develop along the stationary front that is nearly north-south oriented through central Pennsylvania. Stratus clouds that are stubborn to lift in eastern Pennsylvania may inhibit/limit severe t-storm development/maintenance. However, the cold front is still on track to spark more thunderstorm activity as it has just crossed Lake Erie. The environment is favorable for discreet thunderstorms to produce damaging wind gusts, large hail (>= 1 inch in maximum dimension), and tornadoes. Storms should move out of the area around midnight or so. Prev... A weak mid-upper level shortwave rounding the crest of the upper level ridge will initiate showers and scattered thunderstorms early today over the eastern half of the CWA. The impeding factor in thunderstorm development has been weak upper level convergence and a strong mid level cap with 700 MB temps of 10C or greater across the western half of PA. The northern and eastern edge of the cap, topped by steep mid level lapse rates has been right around the 700 mb, 9C isotherm, which currently extends from the North-Central Mtns to the Lower Susq Valley - and along the Western edge of the tightest 925-850 mb Theta-E gradient. Compensating subsidence/weak ridging aloft behind this gradually evolving MCS will bring muggy but mainly dry conditions later this morning and early afternoon, before increasing upper diffluence and the approach of the left exit region of a 100 kt upper level jet sparks a round or two of likely severe TSRA. The anticipated QLCS and scattered preceding discrete TSRA (with supercell characteristics) will sweep SE from the NW Mtns to the Lower Susq Valley in about 4-5 hours later today. The storms will work their way through an environment highlighted by moderately strong 0-1 km shear of 20-25 kts, a broad loop hodograph and with 0-6km shear vectors from the WNW at 35 to 45 kts and swrly 850 mb winds of 20-25 kts. Resulting late afternoon and early evening CAPE and EHI are AOA 3000 J/KG and and 5 respectively - signifying a favorable environment for strong/tall rotating updrafts. Increasing low-level shear and low LCLs indicate that the potential for a brief tornado over north central Pa can't be ruled out late this afternoon/evening. However, the primary threat will be damaging straight line wind gusts. Although ensemble mean total qpf is between 0.3 and 0.6 inches, will have to monitor the low-end risk for isolated flash flooding across the north central mountains, where the latest HRRR and HREF both support the potential of spot amounts of 3+ inches. && .SHORT TERM /FRIDAY NIGHT/... 18Z update... Thunderstorm activity will die down after midnight tonight, yielding dry weather through the end of the week and the weekend. Winds on Friday will be gusty at times but skies will be clear and dewpoints will be much lower than Thursday, so it will feel quite pleasant. Prev... Current guidance indicates the mid level shortwave and associated band of strong storms will exit the southeast part of the forecast area by late this evening. Afterward, it will likely stay mostly cloudy and rather muggy overnight across at least the SE half of the state. Dewpoints will drop precipitously during the day Friday as a gusty NW wind of 25 to 30 KTS is tapped from just 1-2 KFT AGL, before temps follow with their drop Friday night/Sat. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Minimal amount of spread among medium range guidance is supporting a high confidence forecast of dry and cool weather for the weekend, as high pressure and associated low-pwat airmass builds southeast across the area. Remarkably cold air (and excellent vsby) for mid June looks to advect southeast into northeast PA at the 850 mb level with values of 4-7C. This is a bit warmer than previous guidance, but still expect highs 5-10 degrees below average this weekend, despite a good deal of sunshine. Sunday night could be the chilliest night of the stretch with high pressure over the region providing the most favorable conditions for radiational cooling. Not out of the question to see some upper 30s F for mins throughout the perennial cold spots in the Northern Mtns both Sunday and Monday mornings. Warmer and more humid conditions should return by early next week, as surface high pressure passes southeast of PA and a warm front approaches from the midwest. Ensemble plumes support chance PoPs Monday and Tuesday, focused mainly during max heating of the afternoon and early evening. Could see scattered convection increase heading into mid/late week as central US ridge flattens, increasing potential for shortwaves to ride over the top of it and into PA. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... 00Z TAFS sent. Line of storms just pulling east of UNV. Left mention of storms in for MDT and LNS, as this cluster is heading to the east and southeast. Otherwise VCSH. Some fog and lower clouds possible later, mainly across the east. Western areas have a better chance to mix in some lower dewpoint air and have some wind. For Friday, winds will likely pick up, given a rather strong mid level wind field. Outlook... Sat...Mainly VFR. Lower CIGS possible across the north and west early. Sun...VFR. Mon-Tue...Mainly dry, but a chance of a shower late across the west. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Gutierrez NEAR TERM...Lambert/Gutierrez SHORT TERM...Lambert/Gutierrez LONG TERM...Guseman/Fitzgerald/RXR AVIATION...Martin
Hazardous weather outlook, Jun 16, 2:59 PM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service State College PA 259 PM EDT Thu Jun 16 2022 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-171900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 259 PM EDT Thu Jun 16 2022 ...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are probable this afternoon and will linger into tonight. A few tornadoes are also possible. Have multiple ways to receive weather warnings today and tonight and have a safety and sheltering plan prepared. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Jun 16, 6:24 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 2 N SNOW SHOE 41.06N 77.95W
06/16/2022 CENTRE PA 911 CALL CENTER
POWERLINES DOWN ON HARTLINE ROAD.
&&Local storm report, Jun 16, 6:31 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 3 NE BENEZETTE 41.33N 78.31W
06/16/2022 ELK PA 911 CALL CENTER
TREES DOWN ON WIRES ALONG ROUTE 555.
&&Special weather statement, Jun 16, 7:02 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service State College PA
702 PM EDT Thu Jun 16 2022
PAZ019-162330-
Southern Centre PA-
702 PM EDT Thu Jun 16 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CENTRE COUNTY
THROUGH 730 PM EDT...
At 701 PM EDT, Doppler radar was tracking a strong thunderstorm
over Unionville, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
State College, Park Forest Village, Boalsburg, Lemont, Houserville,
Pine Grove Mills, Seven Mountains, Tussey Mountain Ski Area,
Pennsylvania State University, University Park Airport and
Pennsylvania Military Museum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM EDT for central
Pennsylvania.
&&
LAT...LON 4073 7772 4072 7777 4074 7782 4073 7786
4083 7798 4088 7785 4076 7760 4074 7765
4072 7771
TIME...MOT...LOC 2301Z 303DEG 26KT 4084 7785
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DangeloSpecial weather statement, Jun 16, 7:15 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service State College PA
715 PM EDT Thu Jun 16 2022
PAZ019-027-049-050-170000-
Union PA-Mifflin PA-Snyder PA-Southern Centre PA-
715 PM EDT Thu Jun 16 2022
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MIFFLIN...
SOUTHEASTERN CENTRE...WEST CENTRAL SNYDER AND SOUTHWESTERN UNION
COUNTIES THROUGH 800 PM EDT...
At 715 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Lock Haven to near State
College. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Boalsburg, Milroy, Yeagertown, Beaver Springs, Reedsville, Coburn,
Troxelville, Potters Mills, Belltown, Snyder-Middleswart State Park,
Seven Mountains, Poe Valley State Park, Reeds Gap State Park and
Siglerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM EDT for central
Pennsylvania.
&&
LAT...LON 4064 7759 4072 7768 4073 7768 4073 7769
4080 7778 4088 7736 4078 7710
TIME...MOT...LOC 2315Z 308DEG 21KT 4088 7743 4081 7773
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DangeloLocal storm report, Jun 16, 7:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
727 PM EDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND DMG CENTRE HALL 40.85N 77.69W
06/16/2022 CENTRE PA AMATEUR RADIO
TREES DOWN ACROSS ROUTE 144 IN CENTRE HALL.
&&Special weather statement, Jun 16, 8:12 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
812 PM EDT Thu Jun 16 2022
PAZ028-056-170045-
Perry PA-Juniata PA-
812 PM EDT Thu Jun 16 2022
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JUNIATA AND NORTH
CENTRAL PERRY COUNTIES THROUGH 845 PM EDT...
At 812 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lewistown, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Mcalisterville, Mexico, Walnut, Ickesburg, Mifflintown, Port Royal,
Thompsontown, Millerstown, Mifflin and East Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM EDT for central and
south central Pennsylvania.
&&
LAT...LON 4056 7754 4058 7750 4061 7750 4062 7748
4067 7735 4057 7703 4040 7734
TIME...MOT...LOC 0012Z 297DEG 22KT 4059 7740
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:12 PM EDT | Special Weather Statement | CTP | Juniata | 33 min |
| Jun 16, 8:17 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 58 min |
| Jun 16, 8:59 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin | 61 min |
| Jun 16, 9:40 PM EDT | Special Weather Statement | CTP | Dauphin | 20 min |
| Jun 16, 9:56 PM EDT | Areal Flood Advisory | CTP | Dauphin | 82 min |
| Jun 16, 9:59 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lancaster, York | 46 min |
Nearby
Tornado Warnings in Pennsylvania, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.